Texas, 2023

Wildfire in Texas, July 1 to 15, 2023

July 1 to 15, 2023 · NWS FWD · 1 event in 1 county or zone

The Storage Fire began June 28th in Palo Pinto County and burned 792 acres near Possum Kingdom Lake. The fire was located approximately 4 miles south of Possum Kingdom Lake and 10 miles west of Palo Pinto.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The Storage Fire began June 28th in Palo Pinto County and burned 792 acres near Possum Kingdom Lake. The fire was located approximately 4 miles south of Possum Kingdom Lake and 10 miles west of Palo Pinto. The fire was finally fully contained in mid July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 30, 11:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 30, 11:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1236 AM CDT Sat Jul 1 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Sunday/

With the upper ridge breaking down and increased troughing
through the Central and Southern Plains, thunderstorm activity
will return to the forecast throughout this weekend.

Ongoing convection across the Big Country is expected to take on
a weakening trend over the next few hours while encountering a
relative minimum in MUCAPE and PW values positioned across our
western forecast area. However, outflow from this convection can
be seen moving into our northwestern CWA as of midnight, and
isolated new development does remain a possibility overnight
along/behind this feature. The larger question mark is how far
east/southeast this boundary will be able to progress, and whether
it will be capable of serving as a convective initiation
mechanism later this afternoon in North Texas. Most recent CAM
guidance does suggest this potential with a convergent wind shift
and a lingering temperature/moisture discontinuity present through
North Texas later today, while decent height falls (by July
standards) occur aloft. This could set the stage for scattered
thunderstorms mainly along/north of I-20 and along/west of I-35,
including an isolated storm or two as far southeast as the
immediate DFW area. Any storms later today will have the potential
for gusty downburst winds and perhaps some hail, but
organized/long-lived severe weather would be unlikely. Those with
outdoor festivities planned should remain vigilant for possible
impacts due to nearby storms including stray lightning strikes
outside of precip areas, along with abrupt wind shifts due to
convective outflows.

The bit of good news associated with the ridge's breakdown and
attendant convective chances are the much lower heat indices and
closer to normal temperatures, with insolation being filtered by
multiple cloud canopies through most of the weekend. Highs will
mostly remain below triple digits, and dewpoints in the 60s and
lower 70s will cause heat index values to mostly remain below 105
both today and again on Sunday. Despite not meeting any formal
heat product criteria, prolonged periods of time outdoors can
certainly still result in heat-related illness, and folks
outdoors should be practicing heat safety as always.

The convective picture for Sunday remains rather blurry at this
time since it will heavily hinge on the eventual evolution of this
outflow boundary and whether it may be reinforced by new
convection today, or washed out via daytime mixing. If some
semblance of a boundary still exists by Sunday, another round of
scattered thunderstorm activity would be possible, especially
with coarser guidance suggesting an eastward shift of the PW axis
into North Texas coincident with the arrival of another weak
shortwave impulse. Low PoPs will be carried across much of the
area for tomorrow as a result, with a more precise location
perhaps coming into view in the next ~24 hours.

-Stalley

&&

.LONG TERM... /Issued 155 PM CDT Fri Jun 30 2023/
/Saturday Night and Beyond/

By late Saturday, weak troughing will extend from the Great Lakes
Region into the Southern Plains causing the persistent mid-level
ridge to weaken and shift over the Gulf of Mexico. A series of
shortwave perturbations will progress over North and Central
Texas supporting the development of isolated to scattered showers
and thunderstorms beginning across our western Zones late
Saturday. A weak frontal boundary looks to settle near the Red
River Valley/southern Oklahoma possibly providing a focus for
additional isolated thunderstorm development during the day
Sunday. Diurnal convection will continue to be possible through
the middle of next week across portions of North and Central
Texas. Forcing will be quite weak, so coverage will likely remain
isolated and many locations will remain dry. With modest mid-level
flow, severe weather looks unlikely. Primary hazards will be
gusty winds, lightning, and heavy downpours with any stronger
storms.

Better rain chances (30-50%) look more probable toward the end of
the work week in the Thursday to Friday time frame as another
shortwave trough dives southeastward across the Plains. Current
model guidance is suggesting that this mid-level disturbance will
push a surface frontal boundary into the forecast area providing a
necessary lifting mechanism for thunderstorm development.
Otherwise, you can expect widespread afternoon highs in the 90s
and overnight lows in the mid to upper 70s through the long-term
period. Continue to monitor the forecast over the next few days,
especially with upcoming Fourth of July festivities!

Langfeld

&&

.AVIATION... /NEW/
/06z TAFs/

The main aviation concerns through the period are the potential
for a NW wind shift at D10 airports, and perhaps some brief
convective impacts later this afternoon. An outflow boundary is
progressing eastward from ongoing convection across the Big
Country as of 0530z, and recent guidance largely agrees this
boundary will encroach on DFW area airports later this morning. A
WNW wind shift could accompany it, and new isolated convection
may be able to initiate along this feature by early/mid
afternoon. A period of VCTS has been introduced with this set of
TAFs, with low confidence in coverage/placement of storms. A
south wind would likely resume later this evening unless
additional outflows are resulting in erratic wind directions
nearby. Outside of any thunderstorm activity, VFR will prevail.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  96  79  96  79 /  10  20  20  30  20
Waco                76  97  78  95  76 /   5   5  10  20  10
Paris               79  94  74  92  73 /   5  10  20  30  20
Denton              78  96  75  96  75 /  10  30  20  30  20
McKinney            79  94  76  93  75 /  10  20  20  30  20
Dallas              80  97  79  96  78 /   5  20  20  30  20
Terrell             77  96  77  96  76 /   5  10  10  20  20
Corsicana           78  98  79  96  78 /   5   5  10  20  10
Temple              75  99  77  97  76 /   5   5  10  10  10
Mineral Wells       75  95  74  96  73 /  10  30  30  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 30, 10:21 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1121 PM CDT Fri Jun 30 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1121 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Low thunderstorm chances exist across western North Texas tonight.
Gusty winds and frequent lightning are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low thunderstorm chances will continue across portions of the region
Saturday through the work week. Any storm that develops will have the
potential to produce lightning, gusty winds, and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 10:31 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1131 PM CDT Fri Jun 30 2023

TXZ100-101-115-010530-
Stephens TX-Young TX-Jack TX-
1131 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of Young, northwestern
Jack and Stephens Counties through 1230 AM CDT...

At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Olney to 9 miles southeast of
Elbert to near Woodson. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Graham, Breckenridge, Olney, Bryson, Hubbard Creek Reservoir, Lake
Daniel, Gunsight, Lake Graham, Necessity, Caddo, Crystal Falls, Palo
Pinto Mountains State Park, Possum Kingdom Lake, Newcastle, Eolian,
Harpersville, Murray, Loving, Ivan and Jermyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3295 9910 3296 9895 3340 9895 3340 9842
      3347 9842 3346 9813 3328 9815 3301 9843
      3295 9843 3295 9858 3252 9858 3251 9910
TIME...MOT...LOC 0430Z 250DEG 35KT 3348 9873 3318 9885 3294 9910

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 30, 11:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1227 AM CDT Sat Jul 1 2023

TXZ091-100>102-115-116-010630-
Palo Pinto TX-Stephens TX-Young TX-Montague TX-Wise TX-Jack TX-
1227 AM CDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of Montague, Young,
northwestern Wise, Jack, Stephens and Palo Pinto Counties through 130
AM CDT...

At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bluegrove to Cisco. Movement was east at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mineral Wells, Graham, Breckenridge, Bowie, Jacksboro, Olney, Nocona,
Chico, Graford, Bryson, Gordon, Palo Pinto, Hubbard Creek Reservoir,
Possum Kingdom State Park, Gunsight, Lake Graham, Fort Richardson
State Park, Lake Amon G Carter, Crystal Falls and Newport.

Those working on the Storage Fire in Palo Pinto County near Possum
Kingdom Lake can expect a shift to west winds between 1245 and 1 AM.

This includes Interstate 20 between mile markers 369 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 9758 3391 9748 3379 9748 3300 9793
      3300 9805 3278 9806 3251 9821 3252 9910
      3295 9910 3296 9895 3340 9895 3340 9842
      3347 9842 3347 9798 3389 9798 3385 9786
      3394 9776 3397 9761
TIME...MOT...LOC 0524Z 272DEG 32KT 3363 9815 3239 9897

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Palo Pinto

When
July 1, 1:00 AM CST to July 15, 8:00 PM CST
Where
Palo Pinto forecast zone
Reported by
Park/Forest Service
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

The Storage Fire began June 28th in Palo Pinto County and burned 792 acres near Possum Kingdom Lake. The fire was located approximately 4 miles south of Possum Kingdom Lake and 10 miles west of Palo Pinto. The fire was initially contained on July 5th, but reignited on July 7th. The fire was finally fully contained in mid July. Two buildings were destroyed. Mandatory and voluntary evacuations that were put in place in late June for the communities of Gaines Bend, Sportsman's World, and Hell's Gate were lifted on July 2nd.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120749.